Kentucky, 2005

Hail in Kentucky, May 12, 2005

May 12, 2005 · NWS JKL · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 12, 9:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, May 12, 9:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT THU MAY 12 2005

.DISCUSSION...

UPDATED THE FORECAST TO BACK OFF ON CLOUD COVER A BIT IN THE 1ST
PERIOD. EXTENSIVE CLOUD COVER HAS BEEN A BIT FURTHER NORTH THAN HAD
BEEN FORECAST...AND IT APPEARS THAT ANY FURTHER SOUTHWARD PROGRESS
WILL BE SLOW TO TAKE PLACE.
&&

.PREV DISCUSSION...

540 AM EDT THU MAY 12 2005

08Z SFC ANALYSIS SHOWS A COLD FRONT PRESSING INTO NORTHEAST KENTUCKY
WITH COOL HIGH PRESSURE MOVING DOWN INTO THE OHIO VALLEY. ON RADAR
...THE EARLIER THUNDERSTORMS ALONG THIS FRONT HAVE DIMINISHED TO
JUST SCATTERED LIGHT SHOWERS AS THEY CROSSED THE OHIO RIVER. SOUTH
OF THIS...THE DEWPOINTS ARE IN THE MIDDLE AND UPPER 50S WITH A SMALL
RIDGE TO VALLEY TEMPERATURE SPLIT. SKIES OVER EAST KENTUCKY ARE
CURRENTLY CLOUDY WITH THE HIGH DEBRIS CLOUDS FROM THE EARLIER
THUNDERSTORMS TO OUR NORTH. HOWEVER...THESE ARE DISSIPATING QUICKLY
AND MAY ALLOW FOR SOME PATCHY FOG TO FORM IN THE VALLEYS OF THE
SOUTH AROUND SUNRISE.

THE MODELS ARE IN GOOD AGREEMENT ALOFT PUSHING THE TENNESSEE VALLEY
RIDGE SOUTHEAST. THIS IS IN RESPONSE TO A CLOSED LOW OVER THE GREAT
BASIN THAT WILL OPEN UP AND TRANSFORM INTO A FULL LATITUDE TROUGH
THAT SLOWLY CROSSES THE PLAINS TO END THE WEEK. BY THE WEEKEND...
THIS DEEP FEATURE WILL HAVE MOVED INTO THE GREAT LAKES AND WILL BE
DOMINATING THE OHIO VALLEY WITH WEATHER MORE TYPICAL OF EARLY
SPRING. THE PATTERN THEN SLOWLY MODERATES THROUGH THE FIRST PART OF
THE NEW WORK WEEK AS MORE ZONAL FLOW WILL CROSS OVER THE WEST COAST
AND MOVE EAST THROUGH THE PLAINS.

SENSIBLE WEATHER THROUGH THE NEXT 48 HOURS WILL BE DEPENDENT ON THE
MESOSCALE EVOLUTION OF THE SHOWERS AND THUNDERSTORMS ALONG THE
FRONTAL BOUNDARY AND THE RESULTANT OUTFLOW BOUNDARIES FROM THESE.
THESE WILL BE TOUGH TO PINPOINT OUTSIDE OF THE IMMEDIATE BOUNDARY.
THOUGH THE ENVIRONMENT IS RIPE FOR CONVECTION AS CAPES WILL BE INTO
THE 2 TO 4 THOUSAND J/KG RANGE WITH VERY LOW LIS THIS AFTERNOON AND
ALSO FRIDAY AFTERNOON. ANTICIPATE A SLIGHTLY STRONGER CAP FRIDAY
WITH SUBSIDENCE AHEAD OF THE FRONT. THAT WILL LEAVE TODAY AS TO HOW
EXTENSIVE THE FRONT CAN ACTIVATE ACROSS EAST KENTUCKY WITH LITTLE IN
THE WAY OF UPPER LEVEL SUPPORT BUT PRIME SFC BASED CONDITIONS. AS
SUCH...HAVE FOCUSED THE BEST CHANCE FOR THUNDERSTORMS OVER THE
NORTHEAST 2/3RDS OF EAST KENTUCKY WITH THE FRONT THIS AFTERNOON AND
EVENING. FOR FRIDAY...THE BOUNDARY SHOULD HAVE LIFTED FAR ENOUGH TO
THE NORTHEAST AS A WARM FRONT TO RESULT IN A SMALLER THREAT OF
THUNDERSTORMS. ALL THIS CHANGES LATE FRIDAY NIGHT AND DURING THE DAY
SATURDAY AS THE UPPER TROUGH MOVES INTO THE AREA AND A SLOW MOVING
FRONT ENTERS KENTUCKY WITH A COUPLE OF ROUNDS OF SHOWERS AND
THUNDERSTORMS POSSIBLE BEFORE THE WHOLE SYSTEM MOVES EAST AND OUT OF
THE STATE ON SUNDAY. COOLER TEMPERATURES FOLLOW FOR SUNDAY INTO THE
NEW WORK WEEK ON WEST TO NORTHWEST WINDS. CONDITIONS WILL MODERATE
BACK TOWARD NORMAL OR SLIGHTLY ABOVE TOWARD THE MIDDLE OF THE WEEK
WITH LITTLE THREAT FOR RAIN AFTER THE WEEKEND.

MOS HIGH TEMPS ARE SIMILAR TODAY...GENERALLY IN THE LOW 80S...BUT
THE RAW ETA12 SFC TEMPS LOOK BEST CAPTURING COOLER TEMPS ALONG AND
NORTH OF THE THE FRONT. HAVE WORKED UP THE MAX TEMP GRID BASED ON
THIS...BUT WENT TAD WARMER IN THE SOUTH SIMILAR TO WEDNESDAY TEMPS.
WENT WITH A MODIFIED PERSISTENCE TEMP GRID FOR LOWS TONIGHT...A BIT
MILDER THAN THIS MORNING. FOR FRIDAY HIGHS WENT WARMER THAN MOS
EXPECTING LESS CLOUDS AND SHOWERS AROUND IN THE PRE-FRONTAL
SUBSIDENCE. A MOS BLEND OF TEMPS IN THE LOWER 60S FRIDAY NIGHT AND
UPPER 70S SATURDAY ARE REASONABLE. WITH POPS HAVE LEANED TOWARD THE
MET NUMBERS OF 30 POPS TODAY AND JUST 20 FOR FRIDAY. AM GOING WITH
LIKELY POPS FOR SATURDAY AND SATURDAY NIGHT WITH THE FRONT...IN LINE
WITH MOS CONSENSUS.

AS FOR THE IFPS/GRIDS...USED MY USUAL PROCEDURE TO POPULATE WINDS
AND DEWPOINTS FROM THE ETA12. THE WINDS CAME IN DECENT...THOUGH A
LITTLE LIGHT FOR THE AFTERNOONS...THE DEWPOINTS AGAIN CAME IN TOO
HIGH AHEAD OF THE FRONT SO HAD TO SHAVE THEM BACK BY ABOUT 5 DEGREES
DURING THE AFTERNOONS. FOR TEMPERATURES...AGAIN MAINLY TWEAKED THE
EXISTING MAXES AND MINS USING THE NUDGE TOOL WITH RESPECT TO THE
ETA12 AND ALSO VIA THE CCF SERP TOOL. FOR THE MOST PART...THE GRIDS
ARE SIMILAR TO THE AFTERNOON PACKAGE. FROM THESE...THEN USED THE
DIURNAL TOOL TO CREATE HOURLY TEMPS. THE REST OF THE GRIDS LOOKED
DECENT WITH THE MAIN CHANGE BEING TO SPEED UP THE ARRIVAL OF HIGHER
POPS AND SKY CONDITIONS WITH THE FRONT FOR THIS WEEKEND. ALSO MOVED
THIS FEATURE EAST A TAD QUICKER ON SUNDAY THAN THE PREVIOUS
FORECAST.

957 PM EDT WED MAY 11 2005

UPDATE TONIGHT MAINLY FOR MIDNIGHT WORDING AND TO MAKE SOME SLIGHT
ADJUSTMENTS TO THE FORECAST FOR THE NORTHERN PORTIONS OF THE
CWA. RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS MOVING
SOUTH WITH A FRONTAL BOUNDARY WHICH SHOULD ENTER INTO OUR NORTHERN
COUNTIES AROUND MIDNIGHT. THE LINE SEEMS TO BE HOLDING TOGETHER
FAIRLY WELL CONSIDERING THE SUN HAS SET. COMPLEX COMING OUT OF
MISSOURI IS MERGING WITH THE LINE IN THE WEST AS WELL. WENT AHEAD
AND INCREASED POPS SLIGHTLY IN THE NORTH...KEPT THE SLIGHT POPS IN
THE CENTRAL SECTIONS...AND STAYED WITH LESS THAN SLIGHT POPS IN THE
SOUTH FOR THE REST OF THE OVERNIGHT. TEMPS APPEAR ON TRACK. MADE
SOME SLIGHT ADJUSTMENTS TO THE RIDGE VALLEY SPLIT IN THE NORTH WITH
SLIGHTLY BETTER POPS...BUT STILL KEPT A SPLIT AS ANY PRECIP SHOULD
BE LATE ENOUGH TO WARRANT THE SPLIT BEING MENTIONED. ONLY OTHER
ADJUSTMENTS WERE TO DEW POINTS...THEY WERE RUNNING 5 TO 10 DEGREES
HIGH IN THE ISC GRIDS PER CURRENT OBS.

UPDATED ZONES ALREADY OUT. AFM...PFM AND OTHER GRID PRODUCTS OUT
SOON.

425 PM EDT WED MAY 11 2005

REGION GENERALLY REMAINS UNDER THE INFLUENCE OF UPPER LEVEL RIDGING
TODAY. A SUBTLE SW/V WAS ROTATING AROUND THE RIDGE OVER THE CENTRAL
MS VALLEY. CU EARLIER IN THE DAY HAD SOME VERTICAL DEPTH TO IT...BUT
WHAT IS OUT THERE NOW IS RATHER FLAT AND BENIGN LOOKING AND RATHER
HIGH BASED. WE HAVE ALSO MIXED OUT SOME OF THE LOW LEVEL MOISTURE
WITH THE CONVECTIVE MIXING. DEWPOINTS STARTED THE DAY IN THE LOW TO
MID 50S OVER MOST OF THE CWA AND WITH MIXING HAVE RETURNED THERE. A
COLD FRONT IS NORTH OF THE OH RIVER IN THE VICINITY OF THE I 70
CORRIDOR AND IS PUSHING DOWN TOWARD THE OH VALLEY. CONVECTION HAS
FIRED IN ITS VICINITY OVER OH AND IN.

THIS EVENING...ANY SHOWERS OR STORMS THAT DEVELOP WILL BE VERY
ISOLATED WITH NO MECHANISM TO FOCUS CONVECTION. CHANCES FOR
CONVECTION WILL BE BETTER LATER TONIGHT AS OUTFLOWS FROM CONVECTION
NORTH OF THE AREA MAY APPROACH THE NORTHERN PART OF THE AREA AND
ALSO CONVECTION IS DEVELOPING NW OF THE AREA OVER MO AND SOME OF
THIS MAY APPROACH NORTHERN AREAS (GENERALLY NORTH OF I 64) LATE
TONIGHT. LOWER END OF GUIDANCE TEMPS VERIFIED THIS MORNING AND WITH
LOWER DEWPOINTS NOW OVER THE AREA AND SEVERAL HOURS OF RATHER CLEAR
SKIES OTHER THAN CIRRUS DEBRIS OPTED FOR COOLER VALLEY TEMPS TONIGHT
AND LOWS CLOSER TO FWC AT LOZ AND SME. WE SHOULD SEE OUR TYPICAL
RIVER FOG AGAIN TONIGHT AS TEMPS FALL TO NEAR DEWPOINTS WITH LIGHT
WINDS.

MODEL FORECAST SOUNDINGS INDICATE QUITE A BIT OF INSTABILITY THE
NEXT COUPLE OF AFTERNOONS WITH THE SFC BOUNDARY IN THE AREA. SFC
MOISTURE IS PROBABLY OVERDONE IN THE NAM...BUT EVEN MODIFYING LOW
LEVEL MOISTURE SOME STILL YIELDS RATHER UNSTABLE ATMOSPHERE BOTH ON
THU AND FRI. SHEAR IS RATHER LACKING TOMORROW...AND SLIGHTLY BETTER
ON FRI. WITH RATHER UNSTABLE ATMOSPHERE EXPECTED...BOUNDARY PUSHING
WELL DOWN INTO THE AREA...PROBABLY REACHING ALMOST TO THE TN LINE
AND POSSIBLE WEAK VORT APPROACHING THE AREA AS IN THE GFS...WENT
WITH CHANCE POPS ON THU. CONVECTION SHOULD GENERALLY DISSIPATE ON
THU NIGHT WITH LOSS OF DAYTIME HEATING AND GENERALLY HAVE JUST
SLIGHT CHANCE FOR THE EVENING. CONTINUED SLIGHT CHANCE ON FRI WITH
FRONT RETURNING NORTH AS A WARM FRONT AND REGION IN WARM SECTOR. THE
RIDGE WILL BE SHIFTING TO THE EAST COAST WITH AN UPPER TROUGH
PUSHING EAST IN ITS WAKE. A SFC COLD FRONT WILL BE APPROACHING THE
REGION FROM THE WEST ON SAT ALONG WITH THE UPPER LEVEL TROUGH.
CONTINUED CHANCE POPS ON SAT. FLOW MAY HAVE A DOWNSLOPE COMPONENT
OUT AHEAD OF THE FRONT AND DID NOT PLAY UP POPS ON SAT AS HIGH AS
MEX GUIDANCE. NAM WAS FASTER PUSHING THE FRONT ACROSS THE CWA ON
SAT...BUT OPTED FOR THE SLOWER GFS WITH RATHER AMPLIFIED PATTERN.

.EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
A FEW MINOR CHANGES MADE TO EXTENDED. MEXMOS CAME IN WITH TEMPS A
FEW DEGREES COOLER THAN PREVIOUS RUN. THIS COUPLED WITH THE DECENT
NORTH/SOUTH PRESSURE GRADIENT THAT IS FORECAST TO SET UP BEHIND A
PASSING LOW PRESSURE LATE SUNDAY INTO MONDAY...PROMPTED A 3 OR 4
DEGREE DECREASE IN TEMPS IN THE GRIDS FOR SUNDAY THROUGH WEDNESDAY
(HOURLYS/MAX/MINS). DEWPOINTS WERE ALSO DECREASED A DEGREE OR TWO
TO REFLECT CHANGES MADE TO TEMPERATURES. DECIDED TO INCREASE CLOUD
COVER A BIT FOR SATURDAY NIGHT...BUT ONLY SLIGHTLY. MEXMOS COMING
WITH LIKELY POPS FOR MOST AREAS SATURDAY NIGHT. POPS WERE INCREASED
A BIT...INTO THE LOWER 50S FOR SATURDAY NIGHT. SHOULD SEE GOOD
MOISTURE FEED AHEAD OF AN APPROACHING COLD FRONT SATURDAY. JET
DYNAMICS ALSO LOOK FAVORABLE...WITH A 30 KT LOW LEVEL JET AND A
70-80KT UPPER JET INTERACTING TO PRODUCE BOTH GOOD LOW LEVEL
MOISTURE FEED AND ENHANCED VERTICAL MOTION. FEEL FAIRLY CONFIDENT
THAT SHOWERS AND THUNDERSTORMS WILL PERSIST WELL AFTER SUNSET
SATURDAY NIGHT. LIS IN GFSLR SOUNDINGS ALSO LOOK GOOD WITH VALUES OF
-2 TO -3 C FOR SATURDAY NIGHT. ANTICIPATE A LINE OF SHOWERS AND
STORMS MOVING ACROSS EASTERN KY LATE SATURDAY AND PERSISTING INTO
EARLY SUNDAY MORNING. THE BEGINNING OF THE WORK WEEK SHOULD BE HIGH
AND DRY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

HAL
Hazardous weather outlook, May 12, 4:45 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT THU MAY 12 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
545 AM EDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND INTO THE EVENING...MAINLY IN
LOCATIONS NORTH OF THE HAL ROGERS PARKWAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. STRONG
THUNDERSTORMS CAN BE ANTICIPATED DURING THE DAY AND EVENING ON
SATURDAY AS A COLD FRONT CROSSES EAST KENTUCKY. DAMAGING WINDS AND
HAIL WILL BE THE MAIN THREAT FROM THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

The radar

The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
May 12, 3:30 PM EST
Where
Jackson County, Mc Kee
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.433, -84.000

Hail, Jackson

When
May 12, 3:35 PM EST
Where
Jackson County, 5 mi SE of Mc Kee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -83.933

Hail, Jackson

When
May 12, 3:40 PM EST
Where
Jackson County, Annville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -83.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451229, 5451230, 5451231.